North Carolina, 2017

Flood in North Carolina, July 3, 2017

July 3, 2017 · NWS ILM · 1 event in 1 county or zone

Heavy rain caused flooding in Pender County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Heavy rain caused flooding in Pender County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 3, 6:30 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 3, 6:30 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
730 PM EDT Mon Jul 3 2017

.SYNOPSIS...
Bermuda High pressure combined with tropical moisture will
bring heat and high humidity this week, with occasional
torrential rainfall associated with daily thunderstorms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 730 PM Monday...Convection has made inroads to the areas
in the western CWA but little else. With the slow almost aimless
movement of the storms the coverage shouldn't increase over the
next couple of hours as the loss of daytime heating plays a role
as well. I did decrease pops more dramatically for the next
couple of hours along the coast then more gradually through the
overnight hours while at least keeping a slight chance in all
areas. No other changes. Previous discussion follows:

Mid-level impulse will continue to help fire
scattered to numerous areas of convection through the remainder
of the afternoon and evening. Storms could back-build in an E-W
fashion leading to a few areas with substantial localized
rainfall. DCAPE has increased per SPC meso-analysis page which
could support a few strong storms, especially across the Pee Dee
and Lumberton areas. Otherwise the bulk of the storms are
expected to remain below severe limits. HRRR shows coverage of
storms becoming limited overnight. However, weak mid-level
troughing will persist into Tuesday, thus scattered showers and
thunderstorms are possible again during the day. Some of these
storm, particularly farther inland, may become strong once
again. Morning convection has played havoc with the temperature
fields at the onset, and subsequent max temperatures this
afternoon will vary since some areas were cloudy and others
received excellent insolation. Lows tonight will be above normal
given weak southwesterly flow. Highs during Tuesday will likely
range from around 90 in the ILM and LBT areas to the lower 90s
across the Pee Dee (upper 80s Grand Strand) but these numbers
will be highly dependent the convective coverage.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...After a few mid level disturbance interact
with surface low and boundary for at least scattered storms Tuesday
night Wednesday may feature a downward trend in convective coverage.
Mid level height rises poke up from the main ridge over Bermuda and
the main favored thunderstorm area will shift north of the area. The
WRF may beg to differ in showing the shortwave energy a bit further
south but its track record has been sketchy as of late.  The EC
favors storms shifting north but not to the degree of the GFS as it
has a healthy shortwave passing by to our north. Will continue to
carry chance POPS area-wide but show a north-south gradient in rain
chances and amounts. Wednesday afternoon should warm up into the low
to mid 90s due to the decrease in convection/cloud cover.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 3 PM Monday...The extended period features a continuation
of unsettled weather as low-level convergence, relatively high
precipitable water values, and surface boundaries remain in good
supply. The elevated moisture will result in above normal min
temperatures, while daytime highs run near normal for early
July. Friday and Saturday look particularly wet, as a upper
trough slowly deamplifies along the Appalachians, and allows a
frontal boundary to stall along or near the coast late week into
next weekend. It appears aside from cloud to ground lightning
strikes, localized flooding will be the primary threat. Given
upper wind shear expected ahead of the upper trough, a few
storms could become strong to severe late Friday.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
As of 00Z...Expect mostly VFR to MVFR conditions through the
forecast period. However with showers and thunderstorms
currentli in close proximity to Lumberton and Florence, I did
add a tempo group for two hours for gusty winds and TSRA. Once
again the MET guidance is more agressive with IFR stratus in the
early morning hours especially inland but it has been way too
agressive the past few cycles. There may be an observation or
two with IFR stratus but feel it will be fleeting. Otherwise
similar conditions for Tuesday during the day with PROB 30
groups used to address scattered convection.

Extended Outlook...MVFR/IFR conditions are possible from early
morning stratus Wed. There is also a likelihood for daily flight
restrictions due to mainly afternoon and evening thunderstorms.
The risk for flight restrictions due to showers and
thunderstorms may begin to diminish later in the week.

&&

.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 730 PM Monday...Minimal changes to the coastal waters
forecast this evening. I did decrease pops for the next couple
of hours but no changes to the winds or seas. Previous
discussion follows:

Southwest flow 10-15 knots will be the rule
outside of any convection this afternoon through Tuesday. Some
higher  gusts are likely during the remainder of the afternoon
and evening, then again Tuesday afternoon thanks to the sea
breeze circulation. Seas will be 3-4 ft or less through the
period outside of any convection.

SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Winds and seas just slightly higher than one
would expect for July. Whereas normally the wind and wave makers are
the Bermuda high and piedmont trough the latter will host a weak
area of lowered pressure for most of the period. This will add a few
knots of winds to the southwesterly flow and could lead to a few 4
ft waves along the outer portions of the area.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 3 PM Monday...Near typical marine weather conditions for
the extended period as Bermuda High pressure maintains SW winds
across the waters. A stalled front inland however, may increase
winds to the 15-20 KT range on Friday with seas possibly
building to 3-5 feet. As a result an 'exercise caution'
headline may be needed for late in the week. Showers and TSTMS
will be active this period, and radar updates will be beneficial
late week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MJC
NEAR TERM...SHK/SRP
SHORT TERM...MBB
LONG TERM...MJC
AVIATION...SHK
MARINE...
Hazardous weather outlook, Jul 3, 2:55 AM EST, 16 hours before
Hazardous Weather Outlook
National Weather Service Wilmington NC
355 AM EDT Mon Jul 3 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-040800-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
355 AM EDT Mon Jul 3 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Heat index values will be around 100 degrees today.

Scattered showers and thunderstorms will have the potential to
produce torrential rainfall and isolated flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values will be around 100 degrees each day through Friday.

Scattered showers and thunderstorms are expected each day through
the middle of the week. Torrential rainfall producing isolated
flooding will be possible in any of these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-040800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
355 AM EDT Mon Jul 3 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Exercise Caution conditions possible Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

In the hours before

Special weather statement, Jul 3, 1:34 PM EST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
234 PM EDT MON JUL 3 2017

NCZ096-031930-
Bladen NC-
234 PM EDT MON JUL 3 2017

...SPECIAL WEATHER STATEMENT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ammon, or 13 miles north of Elizabethtown. This storm was nearly
stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ammon and White Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7849 3481 7845 3477 7843 3475 7839
      3465 7841 3477 7875 3485 7868 3485 7852
      3486 7850
TIME...MOT...LOC 1833Z 280DEG 4KT 3481 7857

MBB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pender

When
July 3, 6:55 PM EST to 9:10 PM EST
Where
Pender County, 10.72 mi ENE of Shelter Neck to 10.59 mi ENE of Shelter Neck
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.674, -77.673

Flooding on Hwy 50 near Hwy 53.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716715.